Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2020, 8:21 AM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 8:21 AM CDT (13:21 UTC)
- Expired
- May 25, 2020, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
036
WUUS53 KARX 251321
SVRARX
MNC157-WIC011-251400-
/O.NEW.KARX.SV.W.0006.200525T1321Z-200525T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
821 AM CDT Mon May 25 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
North central Wabasha County in southeastern Minnesota...
Northwestern Buffalo County in west central Wisconsin...
* Until 900 AM CDT.
* At 820 AM CDT, a severe thunderstorm was located over Pepin, or 7
miles northwest of Wabasha, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
north central Wabasha and northwestern Buffalo Counties, including
the following locations... Maple Springs, Maxville, County Roads 33
And 4, Highway 63 And County 2 and Ella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 9231 4445 9224 4444 9221 4442 9212
4442 9208 4443 9208 4451 9204 4454 9205
4459 9203 4460 9200 4460 9195 4432 9214
4438 9233
TIME...MOT...LOC 1320Z 206DEG 23KT 4442 9218
HAIL...1.00IN
WIND...<50MPH
$$
JAM3 follow-up statements
666
WWUS53 KARX 251335
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
835 AM CDT Mon May 25 2020
MNC157-251343-
/O.CAN.KARX.SV.W.0006.000000T0000Z-200525T1400Z/
Wabasha MN-
835 AM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABASHA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4443 9208 4451 9204 4454 9205 4454 9204
4456 9204 4458 9203 4459 9203 4460 9200
4460 9195 4441 9208
TIME...MOT...LOC 1333Z 206DEG 22KT 4448 9213
$$
WIC011-251400-
/O.CON.KARX.SV.W.0006.000000T0000Z-200525T1400Z/
Buffalo WI-
835 AM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHWESTERN BUFFALO COUNTY...
At 833 AM CDT, a severe thunderstorm was located over Pepin, or 8
miles northwest of Wabasha, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Maxville and Ella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9208 4451 9204 4454 9205 4454 9204
4456 9204 4458 9203 4459 9203 4460 9200
4460 9195 4441 9208
TIME...MOT...LOC 1333Z 206DEG 22KT 4448 9213
HAIL...1.00IN
WIND...<50MPH
$$
JAM625
WWUS53 KARX 251347
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
847 AM CDT Mon May 25 2020
WIC011-251400-
/O.CON.KARX.SV.W.0006.000000T0000Z-200525T1400Z/
Buffalo WI-
847 AM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHWESTERN BUFFALO COUNTY...
At 847 AM CDT, a severe thunderstorm was located 7 miles southeast of
Plum City, or 12 miles north of Wabasha, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Maxville and Ella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9205 4454 9204 4456 9204 4458 9203
4459 9203 4460 9200 4460 9195 4451 9204
TIME...MOT...LOC 1347Z 209DEG 22KT 4455 9208
HAIL...1.00IN
WIND...<50MPH
$$
JAM347
WWUS53 KARX 251358
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
858 AM CDT Mon May 25 2020
WIC011-251408-
/O.EXP.KARX.SV.W.0006.000000T0000Z-200525T1400Z/
Buffalo WI-
858 AM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO COUNTY
WILL EXPIRE AT 900 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
LAT...LON 4454 9205 4454 9204 4456 9204 4458 9203
4459 9203 4460 9200 4460 9195 4451 9204
TIME...MOT...LOC 1358Z 206DEG 23KT 4459 9205
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:42 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 25, 6:42 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 642 AM CDT Mon May 25 2020 .SHORT TERM...(Today through Wednesday Night) Issued at 351 AM CDT Mon May 25 2020 Through Wednesday Night: Very active pattern for a large part of the country this Memorial Day weekend/holiday! Forecast concerns through the short term will continue to be patchy fog...then periodic thunderstorm chances and when the best potential for strong/severe storms is. Another concern will be potential for locally heavy rainfall. The convective complex that moved across the Plains weakened Sunday morning as it headed toward the Mississippi River...substantially decreasing in areal coverage by 11 am. During the day, intense clusters of storms developed over parts of IA/MO/NE/KS. The more organized convection was in response to the MCV as it moved northeast from northeast Kansas into southwest Iowa. Large hail... golf ball to baseball sized were reported in parts of northwest MO. Meanwhile, a surface front has remained stalled over southeast MN. Thunderstorms developed along the front around 7pm...training/redeveloping over the same area and put down 1.52 inches of rainfall 3NW of Austin. With the loss of heating...the thunderstorm activity has decreased with some showers and areas of rain. Widespread rains/thunderstorms were noted to the southwest over a large part of south central Nebraska and northern Kansas. A few thunderstorms tried to bubble up just before midnight near New Richmond and south Rice Lake, however did not last. The latest radar trends showed a few showers increasing over north central Iowa with the stronger activity remaining well to the southwest closer to the low level jet over northeast Kansas. At 00Z...a 60kt h3 jet stretched across the western High Plains with a 90kt h3 jet diving southward through ID/UT. The h5 pattern has a closed area of low pressure over eastern Montana with a trough extending southward through the Rockies. The 00Z MPX sounding showed CIN/convective inhibition in the 100mb mixed layer of 220. Steep lapse rates were noted above 645mb. Precipitable water values were between 1 inch and 1.5 inches. The latest subjective surface analysis had an area of low pressure across over central MN with a stationary front through central Iowa, toward southeast Nebraska into central Kansas. The shortwave over Iowa slowly lifts northeast across the forecast area this morning as another wave over Nebraska pushes into Minnesota through 18Z and yet a third wave in the flow moving across Iowa into the forecast area this evening. There is a pocket of stronger h7 winds that will be associated with the first wave. Some of the CAMS show an uptick in isolated convection 12-15Z over southeast Minnesota into west central WI, increasing in coverage north/northeast of the cwa and parts of Clark/Taylor counties with better heating. Precipitable water values increase to 1.50 to 1.75 inches. Some showers/thunderstorms to linger into the afternoon. A more organized area of storms develops this afternoon and this evening. Forecast CAPE values are 2000-3000 J/kg. 0-6km shear values are modest mostly around 30kts but a little stronger around 18Z and around 00Z. The forcing is weak with some moderate instability. A few strong to severe storms are possible with large hail and damaging winds. The HREF tends to favor Clark/Taylor counties for stronger storms later this morning and early this afternoon. The entire forecast area is in the marginal risk for severe weather. With the surface front remaining in the area through Thursday, training of storms possible with locally heavy rain possible. Flash flood guidance is mostly in the range of 2 to 3.5 inches with the higher guidance in western WI and the lower guidance in our western county warning forecast area. Forecast PWs are 2 to 3 standard deviations above normal. Normal using MPX climatology is around .75" with the records around 1.82 inches for 00Z tonight. The current rainfall forecast is more hit and miss due to the convective nature of the storms today, but upper level divergence and heating should increase coverage later this afternoon and this evening. Another shortwave Tuesday afternoon and evening should provide enhanced chances for showers thunderstorms. With time the focus shifts southeast across the forecast area as the surface front shifts east through Wednesday night. .LONG TERM...(Thursday through Monday) Issued at 351 AM CDT Mon May 25 2020 The h5 trough finally drags the cold front through with surface high pressure building in. Highs in the 70s Thursday drop to the 60s and lower 70s Friday with 70s continuing Saturday and Sunday. We have a dry forecast Friday and Saturday...small chances for rain Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 642 AM CDT Mon May 25 2020 Scattered showers and thunderstorms are spreading north across parts of northeast Iowa into southeast Minnesota this morning. Expect activity to impact or be in the vicinity of KRST over the next few hours. A few scattered showers may come near KLSE by late morning into early afternoon. A rumble of thunder cannot be ruled out, but confidence is too low on exact placement of any storm at this time. A brief break in precipitation is expected this afternoon before additional showers and thunderstorms develop later this evening into tonight. Winds will be southerly throughout the day, with mostly VFR ceilings. MVFR ceilings and visibility reductions will be possible at times with showers and storms. Looking ahead, guidance suggests MVFR ceilings spreading in Tuesday morning around or after 12Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...NMB
Hazardous weather outlook, May 25, 5:37 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 537 AM CDT Mon May 25 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 537 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today and tonight. The primary hazards will be large hail, damaging winds, lightning and locally heavy rain. Two rounds of storms are expected. A weather disturbance lifting north this morning across northeast Iowa into southeast Minnesota and west central/north central Wisconsin through early afternoon will produce some isolated strong to severe storms. Late this afternoon into tonight, scattered storms will move across Iowa into the tri-state area with again some strong to severe storms possible. Locally heavy rain may accompany any of the storms that form, but will be more likely this evening due to the slower storm movement and storms moving over the same area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorm chances will continue through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this morning and this evening. Please relay any information about observed severe weather to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
In the hours before
Special weather statement, May 25, 6:37 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
637 AM CDT Mon May 25 2020
MNZ087-094-251230-
Olmsted-Mower-
637 AM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLMSTED AND NORTHEASTERN
MOWER COUNTIES...
At 637 AM CDT, a strong thunderstorm was located near Stewartville,
or 13 miles southwest of Rochester, moving north at 35 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Rochester, Stewartville, Byron, Oronoco, High Forest, Douglas, Rock
Dell, Racine, I 90 Exit 209, County Roads 3 And 108, Salem Corners,
Highway 52 And County 14, I 90 Exit 205, Hidden Meadows R V Park,
Rochester Airport, Kings Park, Oxbow Park, Apache Mall, Highway 52
And 55th Northwest and Genoa.
LAT...LON 4390 9268 4419 9268 4419 9241 4373 9248
4375 9270
TIME...MOT...LOC 1137Z 186DEG 28KT 4384 9260
JAMSpecial weather statement, May 25, 7:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
730 AM CDT Mon May 25 2020
MNZ079-251330-
Wabasha-
730 AM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...
At 729 AM CDT, a strong thunderstorm was located near Oronoco, or 9
miles north of Rochester, moving north at 25 mph.
Winds up to 30 mph, brief very heavy rainfall, and pea size hail are
possible with this storm.
Locations impacted include...
Elgin, Mazeppa, West Albany, Bremen, Zumbro Falls, Millville,
Hammond, South Troy, Jarrett, County Roads 79 And 2, Rattelsnake
Point, Oak Center, County Roads 33 And 4, Highway 63 And County 2,
Theilman, Bluff Valley Campground, Maple Springs, Gilbert Valley,
Bear Valley and County Roads 31 And 2.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9210 4411 9225
4411 9232 4420 9233 4419 9255
TIME...MOT...LOC 1229Z 197DEG 23KT 4414 9242
JAMSpecial weather statement, May 25, 8:13 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
813 AM CDT Mon May 25 2020
MNZ079-251345-
Wabasha-
813 AM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASHA COUNTY...
At 811 AM CDT, a strong thunderstorm was located 7 miles southwest of
Pepin, or 9 miles west of Wabasha, moving north at 25 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Oak Center, Maple Springs, Gilbert Valley, County Roads 31 And 2,
County Roads 33 And 4 and Highway 63 And County 2.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds or on lakes should consider seeking sturdy
shelter until this storm passes.
LAT...LON 4437 9249 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9211 4431 9215
4436 9250
TIME...MOT...LOC 1311Z 197DEG 23KT 4435 9224
JAMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:10 PM CDT | Special Weather Statement | ARX | Mower | 35 min |
| May 24, 8:49 PM CDT | Special Weather Statement | ARX | Mower | 26 min |
| May 24, 9:19 PM CDT | Special Weather Statement | ARX | Dodge | 26 min |
| May 25, 6:37 AM CDT | Special Weather Statement | ARX | Olmsted | 53 min |
| May 25, 7:30 AM CDT | Special Weather Statement | ARX | Wabasha | 60 min |
| May 25, 8:13 AM CDT | Special Weather Statement | ARX | Wabasha | 32 min |
| May 25, 9:17 AM CDT | Special Weather Statement | ARX | Pepin | 28 min |
| May 25, 10:14 AM CDT | Special Weather Statement | ARX | Taylor | 76 min |
| May 25, 11:27 AM CDT | Special Weather Statement | ARX | Taylor | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.